Format

Send to:

Choose Destination
See comment in PubMed Commons below
BMJ Case Rep. 2014 May 19;2014. pii: bcr2014203746. doi: 10.1136/bcr-2014-203746.

A complication to be aware of: hyperkalaemia following propranolol therapy for an infant with intestinal haemangiomatozis.

Author information

  • 1Department of Pediatric Hematology and Oncology, Gaziantep Childrens' Hospital, Gaziantep, Turkey.
  • 2Department of Pediatric Oncology, Gazi University School of Medicine, Ankara, Turkey.
  • 3Department of Pediatric Gastroenterology, Gazi University School of Medicine, Ankara, Turkey.

Abstract

Infantile haemangiomas, benign vascular tumours seen in 4-10% of infants are characterised by their spontaneous remission following a 3-9 month period of dynamic growth. Propranolol has been reported to be used as a successful treatment of severe symptomatic infantile haemangiomas. Hyperkalaemia has not been recognised as a serious effect of propranolol since recently. Here, we would like to portray a 2-year-old male patient with intestinal haemangiomatosis who presented with severe hyperkalaemia and was successfully managed with hydration, loop diuretics, potassium binding granules, inhaler β-2 agonists and insulin. To date, this is the first case of intestinal haemangiomatosis complicated with severe hyperkalaemia. Our case suggested the idea of close monitorisation of potassium levels as well as haemodynamic status at the initialisation of the propranolol treatment.

2014 BMJ Publishing Group Ltd.

PMID:
24842358
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk